Kentucky, 2011

Tornadoes and Hail in Kentucky, September 25, 2011

September 25, 2011 · NWS PAH · 11 events in 7 counties and zones

A surface low pressure center moved northeast from eastern Arkansas, passing across northwest Tennessee and into western Kentucky. A closed 500 mb low was centered over the Mid-Mississippi Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$330,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A surface low pressure center moved northeast from eastern Arkansas, passing across northwest Tennessee and into western Kentucky. A closed 500 mb low was centered over the Mid-Mississippi Valley. Along and east of the surface low pressure center track, scattered strong to severe thunderstorms were embedded within a large area of rain. The storms were aided by convergence in the exit region of an intense south-southwesterly low-level jet of around 50 knots. Upper-level divergence within the right entrance region of a jet streak over northern Indiana further enhanced the storms. A couple of isolated tornadoes and microbursts accompanied the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 24, 5:54 PM CST, 6 hours 6 minutes earlier.

Area forecast discussion, Sep 24, 5:54 PM CST, 6 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
654 PM CDT SAT SEP 24 2011

.UPDATE...
THE AVIATION SECTION WAS UPDATED FOR THE 00Z TAF ISSUANCE. THE
DISCUSSION SECTION IS UNCHANGED FROM THE 302 PM PRODUCT ISSUANCE.

&&

.DISCUSSION...
LATEST FORECAST WAS BUILT UPON WHAT THE PREVIOUS SHIFT HAD AS
THE FRAME WORK WAS ESTABLISHED NICELY. BASICALLY...ONLY
TWEAKED QPF AMOUNTS...AND RAISED POPS TO 100 PERCENT...AS THERE
IS LITTLE DOUBT ITS GOING TO RAIN AND MEASURE. NOT MUCH SENSE IN
PLAYING 80S/90S PERCENT GAME AT THIS POINT. WE THINK BOTH THE NAM
AND GFS 12Z VERSIONS HAVE DEPICTIONS WORTH NOTING. OUR FORECAST
IS A 60 PERCENT GFS / 40 PERCENT NAM BLEND.

GIVEN THAT YESTERDAY AFTERNOON AND EVENING CONVECTION WAS
NOT HANDLED WELL BY THE MODELS (THEY SHOWED LITTLE INSTABILITY FOR
LIGHTNING). QPF WAS NOT FORECAST WELL EITHER. SO WE ARE SOMEWHAT
CONCERNED BY THE AMOUNT OF QPF THE MODELS ARE LAYING OUT FOR LATE
TONIGHT THROUGH SUNDAY EVENING. TYPICALLY MODELS BIAS ON THE LOW
SIDE WITH WIDESPREAD QPF EVENTS. THIS EVENT HAS THE MAKINGS FOR
THE SAME...AS H20 VALUES RISE TO AOA 1.4 INCHES DURING THE
EVENING...OR TOWARD THE 75TH PERCENTILE FOR SEPTEMBER WHICH IS
DECENT. DEGREE OF FORCING ENHANCED BY THE JET STRUCTURE AT THE
BASE OF THE TROF SHOULD SERVE TO ENHANCE CONVECTION AS IT FOCUSES
ON A NICE BAROCLINIC ZONE AND PARALLELS EASTWARD MOVING
FRONTOLGENETICAL FORCING SEEN IN THE MODELS FROM H850-700 SUNDAY.
BOTTOM LINE IS WIDESPREAD 1-3 INCHES RAINFALL WITH THE HEAVIEST
AMOUNTS EAST OF THE MISSISSIPPI RIVER UP THROUGH THE EVANSVILLE
TRI STATE REGION. ISOLATED HIGHER AMOUNTS CERTAINLY POSSIBLE.
WELL...STORM TOTALS WILL BE HIGHER THAN THAT IF YOU FACTOR IN THE
LAST TWO EVENTS AS WELL. HOWEVER...24 HR FFG VALUES ARE AOA 5
INCHES...SO AM NOT INCLINED TO ISSUE A FLOOD/FLASH FLOOD WATCH AT
THIS TIME. SOME WATER PROBLEMS WILL CERTAINLY BE POSSIBLE.

AS FAR AS SEVERE WEATHER IS CONCERNED FOR SUNDAY. SPC NOW HAS
SOUTHERN PORTIONS OF OUR REGION OUTLOOKED IN THE DAY TWO.
SEEMS REASONABLE GIVEN LIMITED INSTABILITY MIGHT WORK NORTH
INTO THE BOOTHEEL OF MISSOURI...FAR WEST KENTUCKY AND THE
SOUTHERN TIP OF ILLINOIS IN CONJUNCTION WITH A NORTHEASTWARD
MOVING SURFACE WAVE. WIND SHEAR AND MAGNITUDE WILL BE SUPPORTIVE
OF STRONG TO PERHAPS SEVERE CONVECTION SHOULD ENOUGH INSTABILITY
BE PRESENT.

WILL TAPER OFF POPS FROM WEST TO EAST SUNDAY NIGHT. THE UPPER
LOW IS FINALLY FORECAST TO EJECT NORTHEAST INTO THE GREAT LAKES
REGION BY 00Z WEDNESDAY. SO OUTSIDE OF SOME SLIGHT CHANCE POPS
UP ALONG I-64 LATE MONDAY AND AGAIN TUESDAY...LOOKING AT
ESSENTIALLY DRY WEATHER WITH MODERATING TEMPS WHILE TRANSITIONING
TO A LESS AMPLIFIED PATTERN...AND NORTHWEST FLOW ALOFT...ACROSS
OUR AREA.

..CN..

&&

.AVIATION...
WILL SEE SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS FLIRTING WITH
KEVV AND KOWB THROUGH THE EVENING...WITH SPOTTY LIGHT RAIN STREAMING
TOWARD KCGI AND KPAH. FORCING EXPECTED TO PICK UP OVERNIGHT OVER
SOUTHEAST MISSOURI...SO MVFR CONDITIONS IN RAIN EXPECTED AT KCGI.
HOW FAR EAST AND NORTHEAST THIS STRONGER FORCING AND STEADIER
PRECIPITATION MAKES IT TONIGHT IS NOT CERTAIN...SO KEPT THE OTHER
SITES VFR THROUGH THE NIGHT.

GUIDANCE IS ALL OVER THE PLACE WITH CONVECTION THROUGH THE DAY
SUNDAY...CANNOT RULE OUT SHOWERS AND THUNDERSTORMS ANYWHERE THROUGH
THE DAY...BUT CONFIDENCE IS TOO LOW TO PINPOINT JUST WHERE TO PLACE
THE MVFR OR LOWER CONDITIONS. GENERALLY TRIED TO HANDLE IT WITH A
COMBINATION OF VCSH AND CB THROUGH THE DAY.

IT DOES APPEAR THAT THE WORST CONVECTIVE BANDING WILL DEVELOP IN THE
21Z-00Z TIMEFRAME...BUT THE LOCATION IS IN DOUBT. AM FORECASTING IT
TO ONLY IMPACT KCGI WITH MVFR OR LOWER CONDITIONS BEFORE 00Z.
SUSPECT THAT IFR CONDITIONS WILL BE POSSIBLE AREAWIDE IN THE 00Z-06Z
MONDAY TIMEFRAME.

SHORT RANGE ENSEMBLE GUIDANCE REALLY HOLDS BACK ON THE MVFR OR LOWER
CEILINGS THROUGH THE PERIOD...OUTSIDE OF KCGI. THUS THE FORECASTS
WERE SHIFTED TOWARD LESS DRASTIC CONDITIONS.

..DRS..

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Sep 24, 7:41 PM CST, 4 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
841 PM CDT SAT SEP 24 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-251000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
841 PM CDT SAT SEP 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT...ESPECIALLY AFTER
MIDNIGHT. ALTHOUGH SEVERE STORMS ARE NOT EXPECTED...SMALL HAIL IS
POSSIBLE WITH THE STRONGER STORMS.

THE GREATEST LIKELIHOOD FOR LOCALLY HEAVY RAIN WILL OCCUR AFTER
MIDNIGHT...FOCUSED IN AN AREA OVER SOUTHEAST MISSOURI AND SOUTHERN
ILLINOIS STRETCHING FROM MARBLE HILL MISSOURI TO MCLEANSBORO
ILLINOIS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

LOCALLY HEAVY RAIN WILL BE POSSIBLE SUNDAY MORNING...MAINLY ACROSS
SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS. THE FOCUS OF THE HEAVY
RAIN WILL SHIFT EAST ALONG THE OHIO AND WABASH RIVERS SUNDAY
AFTERNOON...THEN INTO WESTERN KENTUCKY SUNDAY EVENING. BRIEF
FLOODING OF POORLY DRAINED AND LOW LYING AREAS MAY BE POSSIBLE
WITH THIS RAINFALL.

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS
THE ENTIRE OUTLOOK AREA ON SUNDAY...EVENTUALLY FOCUSING ACROSS
WESTERN KENTUCKY AND SOUTHERN INDIANA SUNDAY EVENING.

THERE IS A SLIGHT RISK OF SEVERE STORMS SOUTH OF A LINE FROM NEAR
POPLAR BLUFF MISSOURI...TO VIENNA ILLINOIS...TO THE LAND BETWEEN
THE LAKES AREA OF WESTERN KENTUCKY FROM MID AFTERNOON THROUGH DUSK
SUNDAY. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN HAZARD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE SUNDAY AFTERNOON OVER SOUTHERN
PORTIONS OF THE FORECAST AREA.

PS/RJP

The radar

The Paducah radar (KPAH), 0 km away, was scanning. The volume nearest the first event began at 05:58 UTC.

Open the radar archive at this moment

Event by event

4 heavy rain, 3 thunderstorm wind, 2 tornado, 1 lightning, 1 hail. Local standard time, as filed.

Heavy Rain, McCracken

When
September 25, 12:00 AM CST to 7:00 PM CST
Where
McCracken County, (Pah)barkley Arpt Pa
Reported by
ASOS
Coordinates
37.070, -88.770

The calendar day rainfall total was 3.38 inches at the Paducah National Weather Service.

Lightning, Daviess

When
September 25, 2:25 PM CST
Where
Daviess County, Owensboro
Property damage
$30,000
Reported by
Newspaper
Coordinates
37.770, -87.120

A lightning strike caused two house fires that broke out across the street from one another. One of the houses was heavily damaged.

Thunderstorm Wind, Crittenden

When
September 25, 5:35 PM CST
Where
Crittenden County, Marion
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
Newspaper
Coordinates
37.330, -88.080

The dust collector on top of a feed mill was blown off, leaving behind a large hole in the roof. A metal roof was torn off a shed behind a hardware store. The shed roof was deposited in trees. Both the feed mill and shed sustained water damage due to rainwater. Shingles were torn off roofs around town. Trees and limbs were blown down across the city, resulting in power outages. A tree limb struck a porch on a trailer. Signs were blown over.

Thunderstorm Wind, Henderson

When
September 25, 5:50 PM CST to 5:55 PM CST
Where
Henderson County, 0.8 mi SW of Zion to Spottsville
Measured
74 kt (85 mph) estimated gust
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
37.812, -87.490

Near Zion, a microburst containing estimated winds near 85 mph occurred along Highway 351. One pole barn was destroyed, and one garage was damaged. The house sustained damage to porch columns, and two windows were broken. Several large trees were downed or uprooted. The damage area was about one-half mile long and one-quarter mile wide. At Spottsville, a trained spotter estimated wind gusts were near 65 mph. Emergency managers reported many trees and limbs down at unspecified locations across the county, causing roadway blockages and some spotty power outages.

Heavy Rain, Calloway

When
September 25, 6:00 PM CST to 8:00 PM CST
Where
Calloway County, Murray to 1.32 mi NW of Crossland
Reported by
Newspaper
Coordinates
36.620, -88.320

Many back roads around the county were covered with water.

Heavy Rain, Henderson

When
September 25, 6:00 PM CST to 7:00 PM CST
Where
Henderson County, Henderson
Reported by
Broadcast Media
Coordinates
37.830, -87.580

Minor street flooding occurred on U.S. Highway 60 in Henderson, as well as some other lesser-travelled roads and streets. High water signs were placed on those roads and streets.

Hail, Christian

When
September 25, 7:15 PM CST
Where
Christian County, 0.89 mi NE of West Brook
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.809, -87.489

Dime-size hail occurred just south of Hopkinsville along the Pennyrile Parkway at Highway 1613.

Heavy Rain, Daviess

When
September 25, 7:20 PM CST to 8:30 PM CST
Where
Daviess County, 6.89 mi NNW of Delaware to Owensboro
Reported by
Emergency Manager
Coordinates
37.773, -87.446

Water was reported over the eastbound lanes of the Audubon Parkway at the 11 and 12 mile markers. A major street was flooded in the city of Owensboro.

Tornado, Hopkins

When
September 25, 7:25 PM CST to 7:26 PM CST
Where
Hopkins County, 0.53 mi SSW of White Plains to 0.29 mi ESE of White Plains
Rating
EF2
Path length
0.52 mi
Path width
80 yd
Property damage
$80,000
Reported by
NWS Storm Survey
Coordinates
37.172, -87.382

This short-lived tornado occurred along Highway 813. One framed home and one mobile home were destroyed. There was minor damage to two framed homes. Four sheds were destroyed. Power lines were blown down. Several large trees were downed or uprooted. The destroyed mobile home was thrown about 30 feet into a tree. The lone resident of the mobile home was ejected, but he sustained no injuries requiring treatment. The destroyed framed home lost most of the roof, and bricks were shifted. Peak winds were estimated near 120 mph.

Thunderstorm Wind, Hopkins

When
September 25, 7:25 PM CST
Where
Hopkins County, Mortons Gap
Measured
65 kt (75 mph) estimated gust
Property damage
$30,000
Reported by
Fire Department/Rescue
Coordinates
37.230, -87.480

A trailer was overturned near Mortons Gap.

Tornado, Christian

When
September 25, 7:50 PM CST to 7:51 PM CST
Where
Christian County, 2 mi NE of Herndon to 3 mi NE of Herndon
Rating
EF1
Path length
1 mi
Path width
100 yd
Property damage
$40,000
Reported by
NWS Storm Survey
Coordinates
36.751, -87.544

Two barns were damaged. One of the barns was nearly levelled. A pole barn lost one side and some roofing. Several trees were snapped or blown down, and several tree tops were snapped. Peak winds were estimated near 90 mph.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2011Every state in 2011This day in weather historyThe tornado archive for Kentucky, 2011Warnings in Kentucky, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 345425, 343726, 342882, 342903, 345361, 345424, 342869, 345421, 342875, 342900, 342871.